Friday, May 18, 2012
A study published in the New England Journal of Medicine linked the antibiotic azithromycin with rare cases of heart death.
"Many medications have side effects and there's quite a long list that goes with each one," said Dr. Michael Palomino, Wesley Care physician. "But to have someone go back and do this extensive study, linking a medication that we use all the time, brings up a large concern."
The antibiotic known as azithromycin or Z-Pak is commonly prescribed for patients with bronchitis or other bacterial infections.
"This is a popular drug because of the short course and it's marketed as having few side effects," said Dr. Amber Meister, Wesley pharmacist.
The most recent study showed that the antibiotic may lead to a greater risk of heart disease or death.
"It is not in the highest risk category, currently, as a QT-prolonging drug as clarithromycin and erythromycin are, but it has that known risk," said Meister.
The study found patients taking Z-Pak had a greater risk of sudden heart death than patients taking a different antibiotic. Experts said the overall risk for death in patients taking azithromycin is very low.
Health care professionals say the bigger concern is doctors who are over-prescribing the drug for the common cough or cold.
"Sometimes it's easier for some physicians to prescribe the medication, which is much quicker versus taking the time to sit down and talk with them about their symptoms, talk to them about the possibility that it is a viral infection and that an antibiotic will not help," said Palomino.